Texas, 2011

Hail in Texas, April 20, 2011

April 20, 2011 · NWS FWD · 8 events in 4 counties and zones

A cluster of severe thunderstorms developed north of a cold front during the evening hours of April 20th. These storms produced hail up to the size of quarters across Montague, Jack, Wise, and Young County as they moved northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A cluster of severe thunderstorms developed north of a cold front during the evening hours of April 20th. These storms produced hail up to the size of quarters across Montague, Jack, Wise, and Young County as they moved northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 20, 6:30 PM CST, 55 minutes earlier.

Area forecast discussion, Apr 20, 6:30 PM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
730 PM CDT WED APR 20 2011

.AVIATION...
/00Z TAFS/

CONCERNS...IFR CIGS AND MVFR VSBY. WIND SHIFT.

A COLD FRONT REMAINS DRAPED ACROSS CENTRAL TEXAS. THE BOUNDARY
WILL SLOWLY MOVE NORTH OVERNIGHT...VEERING WINDS TO THE EAST AND
EVENTUALLY SOUTHEAST. IN THE INTERIM...UPGLIDE WILL OCCUR ABOVE
SHALLOW BOUNDARY LAYER...RESULTING IN LIGHT RAIN AND CONTINUALLY
DETERIORATING CIGS/VSBY. IFR CIGS WILL PREVAIL MUCH OF THE NIGHT.
00Z FWD RAOB SHOWING CAP NEAR 700MB OF SUFFICIENT STRENGTH TO
PRECLUDE MUCH MORE THAN SHOWER ACTIVITY...DESPITE 30-KT WARM/MOIST
ADVECTION AT 900-850MB.

SOUTH WINDS WILL ENSUE THURSDAY MORNING...BUT CONDITIONS WILL BE
SLOW TO IMPROVE AT METRO TAF SITES. VFR CONDITIONS WILL EVENTUALLY
PREVAIL LATE IN THE DAY.

OUTLOOK...STRATUS WILL LIKELY RETURN LATE THURSDAY NIGHT AND
FRIDAY MORNING. AT THAT POINT...STRONG SURFACE WINDS (15-20KTS)
WILL LIKELY KEEP CIGS ABOVE 1KFT AGL.

25

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT WED APR 20 2011/
19Z SURFACE ANALYSIS SHOWS THE COLD FRONT JUST NORTH OF WACO...AND
IT CONTINUES TO SLOWLY MOVE SOUTH. AHEAD OF THE FRONT...LOW CLOUDS
HAVE KEPT THE ENVIRONMENT IN CHECK A BIT AND CONVECTION HAS HAD A
HARD TIME TRYING TO INITIATE IN THE CWA. TO OUR SOUTHWEST...A
MESOLOW HAS DEVELOPED NEAR JUNCTION WITH STRONG SURFACE
CONVERGENCE FEEDING INTO THIS AREA OF LOW PRESSURE. LATEST
SATELLITE IMAGERY SHOWS ENHANCED CU HAS QUICKLY FORMED IN THIS
REGION. THERMODYNAMIC PROFILES ARE VERY FAVORABLE FOR THUNDERSTORM
DEVELOPMENT IN THE NEXT 30 MINUTES. CAPES ARE IN EXCESS OF 4000
J/KG BUT SHEAR REMAINS ON THE WEAKER SIDE. HOWEVER...0-6KM SHEAR
OF 25 TO 30 KNOTS SHOULD BE ENOUGH TO SUSTAIN ORGANIZED
CONVECTION. RUC STORM MOTION VECTORS INDICATE ANYTHING THAT DOES
DEVELOP IN THIS REGION WOULD LIKELY MOVE EAST INTO OUR
SOUTHWESTERN ZONES. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
FOR AREAS WEST OF A HAMILTON TO TEMPLE LINE. THE ONE THING LACKING
IS SIGNIFICANT UPPER FORCING AND OVERALL COVERAGE OF STORMS MAY
SUFFER. HOWEVER...GIVEN THE THERMODYNAMIC PARAMETERS ANY UPDRAFT
WILL BE CAPABLE OF PRODUCING LARGE HAIL.

ADDITIONAL CONVECTION REMAINS JUST EAST AND NORTHEAST OF LAMAR
COUNTY. THE SURFACE COLD FRONT REMAINS JUST SOUTH OF WHERE THE
THUNDERSTORMS ARE INITIATING AND SOUTHERLY LOW-LEVEL FLOW ABOVE THE
SHALLOW FRONTAL INVERSION ARE IGNITING THE THUNDERSTORMS. ELEVATED
INSTABILITY AND STRONGER SHEAR IN THIS REGION ARE ENHANCING THE
SEVERE POTENTIAL. THE FRONTAL POSITION ON THE SURFACE ANALYSIS
DIVES SOUTHWEST IN OUR EASTERN ZONES AND WE ARE LIKELY LOSING SOME
OF THE SURFACE FOCUS FOR INITIATION ACROSS LAMAR COUNTY. CANT
TOTALLY RULE OUT A SEVERE STORM ACROSS THE NORTHEAST...BUT MOST
ACTIVITY THIS AFTERNOON SHOULD REMAIN TO OUR EAST.

AFTER SUNSET...STRONG OVERRUNNING WILL COMMENCE ON TOP OF THE
FRONTAL INVERSION ACROSS THE CWA. THERE IS A FAIR AGREEMENT AMONG
THE GUIDANCE OF 30 KNOTS OF LOW LEVEL FLOW SETTING UP OVERNIGHT ON
THE 310K AND 315K ISENTROPIC CHARTS. FORECAST SOUNDINGS DO SHOW A
WEAK CAPPING INVERSION IN PLACE...BUT THIS SHOULD BE BREAKABLE AS
THE FORCING LIFTS THE CAP. WILL KEEP THE BEST POPS PRIMARILY
NORTH OF I-20 WHERE THE BEST LIFT WILL BE ASSOCIATED OVERNIGHT.
LAPSE RATES AND SHEAR VALUES ABOVE THE CAPPING INVERSION WILL
SUPPORT STORMS CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL.

TEMPERATURES WILL BEGIN TO WARM THURSDAY AND FRIDAY AND WE WILL
SEE WIDESPREAD 90S ONCE AGAIN AS STRONG SURFACE SOUTHERLY FLOW
RETURNS. WILL KEEP THE 20 POPS GOING THURSDAY AND FRIDAY FOR ANY
ACTIVITY IN THE NW ZONES. POSITION OF THE EXPECTED DRYLINE MAY BE
TOO FAR TO OUR WEST FOR ANY STORMS TO MAKE INTO THE CWA. STORM
MOTION VECTORS ARE TO THE NORTHEAST AND THIS MAY ONLY SUPPORT A
GRAZING OF THE STORMS IN THE NW ZONES. THE NAM AND GFS ARE
CONSISTENTLY SETTING UP A SURFACE TROUGH ACROSS THE NORTHERN CWA
SATURDAY WITH AN APPROACHING COLD FRONT TO OUR NORTH AND THEN
STALL IT FOR SUNDAY.. THIS MAY BRING US OUR NEXT CHANCE OF MORE
WIDESPREAD PRECIP AND WILL KEEP 20 AND 30 POPS ONGOING FOR THE
WEEKEND.

MEDIUM RANGE GUIDANCE IS NOW SHOWING BETTER AGREEMENT WITH THE
HANDLING OF THE NEXT UPPER TROUGH FOR THE BEGINNING OF NEXT WEEK.
THE ECMWF HAS NOW COME MORE IN LINE WITH THE GFS WITH A WEAKER AND
FASTER SOLUTION. THIS SEEMS TO BE THE TREND OVER THE PAST SEVERAL
WEEKS AND HAVE PUT A LOT OF WEIGHT INTO THIS SCENARIO FOR THE
EXTENDED. THE GUIDANCE DOES CONTINUE TO SUGGEST DECENT RAIN
CHANCES WITH THIS SYSTEM AND COOLER TEMPERATURES FOR MID-WEEK.

85/NH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  64  86  70  90  70 /  40  10  10  10  20
WACO, TX              69  87  72  90  72 /  30  10  10  10  10
PARIS, TX             57  79  67  87  68 /  60  20  10  10  20
DENTON, TX            62  83  70  90  70 /  40  20  20  10  20
MCKINNEY, TX          59  81  69  87  70 /  40  20  10  10  20
DALLAS, TX            64  84  70  89  71 /  40  10  10  10  20
TERRELL, TX           62  84  69  89  70 /  40  10  10  10  10
CORSICANA, TX         68  86  69  89  70 /  30  10  10  10  10
TEMPLE, TX            69  87  70  90  70 /  40  10  10  10  10
MINERAL WELLS, TX     62  83  67  91  67 /  30  20  20  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25/79
Hazardous weather outlook, Apr 20, 2:17 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
317 PM CDT WED APR 20 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
317 PM CDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHEAST HALF OF
NORTH TEXAS...WITH COVERAGE MORE ISOLATED ACROSS THE NORTHWEST
THROUGH THIS EVENING.

FOR AREAS SOUTH OF A COMANCHE TO HILLSBORO TO ATHENS LINE...SEVERE
THUNDERSTORMS WITH LARGE HAIL AND LOCALIZED DAMAGING WINDS TO 60
MPH ARE POSSIBLE BEFORE SUNSET. ELSEWHERE...MARGINALLY SEVERE HAIL
AND FREQUENT LIGHTNING ARE POSSIBLE AS THUNDERSTORMS BECOME MORE
NUMEROUS OVERNIGHT. FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL
ARE ALSO POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A LOW CHANCE OF THUNDERSTORMS EACH DAY THURSDAY
THROUGH SUNDAY ACROSS THE NORTHWEST HALF OF NORTH TEXAS...ESPECIALLY
LATE IN THE WEEKEND WITH THE ARRIVAL OF A COLD FRONT. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY SOUTH OF A COMANCHE...HILLSBORO...ATHENS
LINE...WITH LIMITED ACTIVATION POSSIBLE FURTHER TO THE NORTH
THROUGH TONIGHT.

05/

In the hours before

Special weather statement, Apr 20, 5:53 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
653 PM CDT WED APR 20 2011

TXZ115-129-210030-
STEPHENS TX-EASTLAND TX-
653 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN EASTLAND COUNTY
  SOUTHWESTERN STEPHENS COUNTY

AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF CISCO...MOVING NORTHEAST AT
35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CISCO AND GUNSIGHT.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED FOR PARTS OF EASTLAND AND STEPHENS COUNTIES.

LAT...LON 3252 9912 3253 9911 3265 9910 3268 9908
      3255 9874 3226 9912
TIME...MOT...LOC 2353Z 221DEG 29KT 3229 9926
Special weather statement, Apr 20, 7:02 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
802 PM CDT WED APR 20 2011

TXZ115-210130-
STEPHENS TX-
802 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN STEPHENS COUNTY

AT 803 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES WEST OF BRECKENRIDGE...MOVING NORTHEAST
AT 40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CRYSTAL FALLS.

PENNY-SIZED HAIL CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3292 9910 3295 9910 3296 9909 3296 9891
      3295 9891 3295 9869 3271 9910 3291 9911
TIME...MOT...LOC 0103Z 218DEG 34KT 3283 9913
Special weather statement, Apr 20, 7:19 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
819 PM CDT WED APR 20 2011

TXZ100-101-210145-
JACK TX-YOUNG TX-
819 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN JACK COUNTY
  SOUTHERN YOUNG COUNTY

AT 819 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF GRAHAM...MOVING NORTHEAST AT 25
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRYSON AND GRAHAM.

NICKEL-SIZED HAIL AND CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3312 9889 3332 9836 3302 9820 3301 9831
      3301 9841 3299 9842 3295 9871 3296 9879
TIME...MOT...LOC 0119Z 235DEG 23KT 3306 9857

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Jack

When
April 20, 7:25 PM CST
Where
Jack County, 1.63 mi SW of Bryson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.156, -98.403

Nickel size hail fell about one mile west of Bryson along Highway 380.

Hail, Young

When
April 20, 7:35 PM CST
Where
Young County, South Bend
Measured
1 in hail
Reported by
Public
Coordinates
33.000, -98.670

Hail, Young

When
April 20, 7:56 PM CST
Where
Young County, Loving
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.270, -98.520

Hail, Montague

When
April 20, 8:35 PM CST
Where
Montague County, 5.14 mi WSW of Fruitland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.479, -97.885

Quarter size hail fell near Amon Carter Lake.

Hail, Montague

When
April 20, 8:37 PM CST
Where
Montague County, Bowie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.570, -97.850

Quarter size hail covered the ground in the city of Bowie.

Hail, Montague

When
April 20, 9:00 PM CST
Where
Montague County, 0.07 mi NNW of Montague
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.671, -97.721

Hail, Wise

When
April 20, 9:00 PM CST
Where
Wise County, Alvord
Measured
0.75 in hail
Reported by
Public
Coordinates
33.370, -97.680

Hail, Montague

When
April 20, 9:19 PM CST
Where
Montague County, 4.62 mi S of Rowland
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.864, -97.656

Quarter size hail was reported near Lake Nocona.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294923, 294924, 294925, 294926, 294927, 294928, 294930, 294929.